Lake Huron, 2004

Waterspouts in Lake Huron, June 13, 2004

June 13, 2004 · NWS APX · 2 events in 2 counties and zones

2 waterspout, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 13, 3:00 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SUN JUN 13 2004

.SHORT TERM...VIGOROUS SHORT WAVE AND SURFACE RESPONSE HAVE REACHED
GREEN BAY LATE THIS AFTERNOON. AREA OF CONVECTION HAS REORGANIZED
ITSELF INTO A FAIRLY WELL DEFINED SQUALL LINE CURRENTLY MOVING
THROUGH FAR NRN LAKE MICHIGAN AND NRN LOWER MICHIGAN. A FEW STORMS
WITHIN THIS COMPLEX HAVE BEEN SEVERE...WITH THE MAIN THREAT SO FAR
BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MAIN SHORT
TERM ISSUE IS FOR CONTINUED POTENTIAL FOR SEVERE WX INTO EARLY
EVENING.

LATEST MESOETA CONTINUES TO TRACK THIS VIGOROUS SHORT WAVE NE THRU
UPPER MICHIGAN EARLY THIS EVENING...REACHING ONTARIO CANADA BY 00Z.
AREA OF DPVA DRIVING THE CONVECTION HAS SPLIT INTO TWO DISTINCT
LINES...WITH CONVECTION FOLLOWING SUITE. FIRST LINE NOW MOVING THRU
THE CWA WILL REACH THE LAKE HURON SHORELINE BY 21Z WITH A SECOND
LINE NOW DEVELOPING OVER GREEN BAY AND LAKE MICHIGAN MOVING THRU THE
REGION BETWEEN 21Z AND 00Z. EXPECT SEVERE WX THREAT WILL CONTINUE
UNTIL THE DEPARTURE OF THIS FEATURE AFTER 00Z...AS SBCAPES REMAIN
AROUND 2000 J/KG...LIS HOLD AROUND -9 AND SURFACE DWPTS STAY IN THE
MID TO UPPER 60S. STRONG VERTICAL WIND SHEAR SUSTAINED THRU 00Z WILL
LEND TO WELL ORGANIZED CONVECTION AND SOME ROTATING UPDRAFTS WITHIN
THUNDERSTORMS. ALTHOUGH RAIN WILL NOT BE CONSTANT EVERYWHERE DO
EXPECT ALL LOCATIONS WILL SEE SOME RAIN. THUS...WILL KEEP
CATEGORICAL POPS IN THE FORECAST THRU 00Z FOR ENTIRE CWA...AND THEN
DROP POPS TO SCATTERED FOR THE REST OF THE EVENING (THRU 04Z). RAPID
STABILIZATION AND DRYING TAKE PLACE BEHIND THE SHORT WAVE. STILL
EXPECT THE OVERNIGHT WILL BE DRY...BUT PATCHY FOG SHOULD DEVELOP DUE
TO MOISTENING OF LOW LEVELS FROM THIS EVENINGS RAINFALL COUPLED
WITH PARTIAL CLEARING.

EME

.LONG TERM...MONDAY...A SURFACE TROUGH MOVES ACROSS THE REGION
DURING THE AFTERNOON ALONG WITH ANOTHER SHORT WAVE (LEADING TO GOOD
DPVA). 850 MB DEWPOINTS ARE BETWEEN PLUS 8 AND PLUS 9C WITH 850/700
MB LAPSE RATES OF BETWEEN 7 AND 7.5C/KM. MEANWHILE...CAPES RISE TO
BETWEEN 1000 AND 1500 J/KG AND LI/S FALL TO TO BETWEEN -5 AND -7C.
NORTHERN MICHIGAN IS ALSO ON THE LF/QUAD OF A 100 KNOT JET MOVING
SOUTHEAST OUT OF THE NORTHERN PLAINS. MOISTURE PROFILES ARE PRETTY
GOOD WITH MEAN 1000/500 MB RH BETWEEN 70 AND 80 PERCENT. THIS
MOISTURE IN COMBINATION WITH SURFACE BASED INSTABILITY OUT AHEAD OF
SURFACE/UPPER TROUGHS SHOULD SPARK AFTERNOON SHOWERS AND
THUNDERSTORMS (SO WILL BUMP UP POPS TO 40 AND 50). ANY STORMS THAT
DO FORM HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS (500
MB WINDS ABOUT 45 KNOTS) AND HAIL (FAIRLY LOW FREEZING LEVEL OF
ABOUT 10500 FEET) POSSIBLE. ACTIVITY COULD LINGER INTO THE EVENING
ACROSS SOUTHERN TWO-THIRDS OF FORECAST AREA AS WELL.

TUESDAY...THE FLOW ALOFT BECOMES NEARLY ZONAL WITH A SURFACE RIDGE
BUILDING INTO THE REGION FROM THE WEST. MEAN 1000/500 MB RH FALLS TO
BETWEEN 40 AND 50 PERCENT SO EXPECT A GOOD DEAL OF SUNSHINE (WITH
THE EXCEPTION OF POSSIBLE LINGERING LOW CLOUDS IN THE MORNING). 850
MB TEMPERATURES ARE NOT AS COOL AS PREVIOUSLY ADVERTISED IN PAST
MODEL RUNS (NOW PLUS 10 TO 12C) SO WILL BUMP UP HIGH TEMPERATURES BY
A FEW DEGREES (WELL INTO THE 70S TO AROUND 80). GOOD DELTA TS ALONG
WITH A WEAK PRESSURE GRADIENT AND SUBSEQUENT LIGHT WINDS SHOULD
PROMOTE LAKE BREEZE DEVELOPMENT (THIS WILL ALSO LEAD TO SLIGHTLY
COOLER CONDITIONS NEAR THE GREAT LAKES).

WEDNESDAY THROUGH SUNDAY...EXTENDED MODELS ARE IN GOOD AGREEMENT
THAT THE ZONAL FLOW OVER THE WESTERN GREAT LAKES REGION TO START THE
PERIOD WILL EVENTUALLY BE REPLACED BY A BROAD LONG WAVE TROUGH
EXTENDING FROM THE GREAT LAKES TO THE EASTERN STATES. THIS WILL BE
IN RESPONSE TO A LARGE OMEGA BLOCK RIDGE THAT IS FORECAST TO BUILD
ALONG THE WEST COAST OF NORTH AMERICA. AS FAR AS THE DETAILS GO...A
SHORT WAVE AND AN ASSOCIATED WEAK COLD FRONT WILL LEAD TO A CHANCE
OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY. A SURFACE RIDGE WILL THEN
LEAD TO A DRY DAY ON THURSDAY. AS THE RIDGE AMPLIFIES OUT WEST LATE
IN THE WEEK A TROUGH WILL DIG INTO THE REGION LEADING TO ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. MORE SURFACE RIDGING
SHOULD LEAD TO ANOTHER DRY DAY ON SATURDAY BEFORE YET ANOTHER SHORT
WAVE BRINGS ANOTHER CHANCE OF SHOWERS/TSTORMS ON SUNDAY.
TEMPERATURES ARE EXPECTED TO BE NEAR CLIMO (MIDDLE TO UPPER 70S FOR
HIGHS) THROUGH FRIDAY BEFORE COOLING OFF BY A FEW DEGREES TO START
OFF NEXT WEEKEND.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 13, 3:58 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
458 PM EDT SUN JUN 13 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
458 PM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN
MICHIGAN THIS EVENING. THE GREATEST CHANCE OF SEVERE THUNDERSTORMS
WILL BE ACROSS NORTHERN LOWER MICHIGAN. HAIL UP TO ONE AND ONE HALF
INCHES IN DIAMETER...WIND GUSTS OF 60 TO 70 MPH...ISOLATED TORNADOES
AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN SEVERE WEATHER THREATS.
THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL OCCUR THROUGH 8 PM.
SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN MONDAY
AFTERNOON...WEDNESDAY...FRIDAY AND SUNDAY.  THERE IS A CHANCE THAT
SOME STORMS COULD BE SEVERE MONDAY AFTERNOON ESPECIALLY ACROSS
NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/EME/AJS

In the hours before

Special weather statement, Jun 13, 12:05 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
105 PM EDT SUN JUN 13 2004

MIZ016>036-041-042-140000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CRAWFORD-
EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MANISTEE-MISSAUKEE-MONTMORENCY-
OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
105 PM EDT SUN JUN 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER
APPROACHES.
Local storm report, Jun 13, 2:24 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
324 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             LELAND                  45.02N 85.77W
06/13/2004  1.00 INCH        LEELANAU           MI   LAW ENFORCEMENT

            1 INCH HAIL OBSERVED AND REPORTED BY LEELANAU SHERIFF.

&&

BERGER
Local storm report, Jun 13, 5:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
640 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     HILLMAN                 45.07N 83.90W
06/13/2004                   MONTMORENCY        MI   PUBLIC

            ROOF TORN OFF BUILDING

&&

EME

Event by event

2 waterspout. Local standard time, as filed.

Waterspout, Sturgeon Pt to Alabaster Mi

When
June 13, 5:55 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 3 mi SSE of Oscoda
Reported by
UNKNOWN

Waterspout, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
June 13, 6:05 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi SE of Oscoda
Reported by
UNKNOWN

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409639, 5409681.